Alert archive / Oklahoma / Flash Flood Warnings in 2003

Flash Flood Warning 24, NWS Norman, OK

September 11, 2003Beckham County, Oklahoma

NWS Norman, OK issued this flash flood warning at Sep 11, 2003, 5:30 AM CDT for Beckham County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2003, 5:30 AM CDT (10:30 UTC)
Expired
Sep 11, 2003, 8:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Beckham County, OK

The radar

The Altus AFB radar (KFDR), 123 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 111031
FFWOKC
OKC009-111330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
530 AM CDT THU SEP 11 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BECKHAM COUNTY IN WESTERN OKLAHOMA

* UNTIL 830 AM CDT

* AT 526 AM CDT...FLASH FLOODING CONTINUES TO BE REPORTED ALONG 
INTERSTATE 40. EVEN THOUGH THE HEAVY RAIN HAS MOVED OUT OF BECKHAM 
COUNTY...FLASH FLOODING PROBLEMS CONTINUE. AREAS OF HIGH WATER WILL 
BE A PROBLEM THROUGH THE EARLY MORNING HOURS...AND MAY CLOSE SOME 
ROADWAYS.

* LOCATIONS IN THE WARNING INCLUDE CARTER...ERICK...SAYRE AND ELK 
CITY

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3526 9999 3500 9998 3522 9937 3552 9952

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 4:44 AM CDT, 46 minutes earlier.

Area forecast discussion, Sep 11, 4:44 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
444 AM CDT THU SEP 11 2003

WIDESPREAD TSRA CONTINUES ACROSS ALL BUT SE PARTS OF THE FORECAST
AREA THIS MORNING. MOST INTENSE UPDRAFTS AND FREQUENT LIGHTNING HAVE
BEEN ALONG LEADING EDGES OF CONVECTIVE OUTFLOW BOUNDARIES OVER SOUTH
CENTRAL AND SE KANSAS...WESTERN NORTH TEXAS...AND RECENTLY JUST
SOUTHWEST OF OKLAHOMA CITY. WEST OF THESE AREAS HAS BEEN PERSISTENT
STRATIFORM RAIN WITH MOSTLY LIGHT TO MODERATE RAINFALL RATES AND
SOME EMBEDDED TS. SYNOPTIC COLD FRONT IS STILL WELL WEST AND NORTH
OF THE AREA...BUT SLOW EASTWARD MOVEMENT INTO THE FORECAST AREA IS
STILL EXPECTED AS STRONG WESTERLY UPPER JET OVER THE PACIFIC
NORTHWEST PUSHED FRONT EASTWARD.

OTHER THAN PARTS OF SOUTHWEST OKLAHOMA THAT RECEIVED EXCESSIVE RAIN
EARLIER IN THE NIGHT BUT HAVE SINCE TRANSITIONED TO STRATIFORM
RAIN...THE FORECAST AREA HAS HIGH FLASH FLOOD GUIDANCE AND BELIEVE
MOST AREAS CAN STAND TO RECEIVE 3 TO 4 INCHES OF RAIN BEFORE
FLOODING BECOMES A PROBLEM. THESE AMOUNTS ARE EXPECTED TO BE
PRIMARILY LOCALIZED DUE TO ABUNDANT CLOUD COVER REDUCING INSTABILITY
...AND A WEAKENING LOW LEVEL JET THIS MORNING.

FORECAST BECOMES MORE UNCERTAIN AFTER TODAY AS GFS/ETA SHOW
DIFFERING SOLUTION WITH REGARDS TO EVOLUTION OF MID/UPPER LEVEL FLOW
AND ASSOCIATED SURFACE FEATURES. COMPARISONS OF THE 00 HOUR
INITIALIZATIONS FROM THE GFS/ETA FAVOR THE GFS WITH THE 250 MB SPEED
MAX BETTER RESOLVED AT SPOKANE/BOISE/ELKO IN THE GFS COMPARED TO THE
ETA WHICH MAY HELP TO EXPLAIN WHY THE ETA SHOWS A STRONGER AND
SLOWER CUTOFF LOW DEVELOPING SOUTHWEST OF THE AREA AFTER 48 HRS. THE
GFS REMAINS MORE PROGRESSIVE BUT EVEN ITS SOLUTION HAS CONCERN WITH
CONVECTIVE FEEDBACK APPEARING TO MODIFY THE SYNOPTIC PATTERN.
FORECAST CONFIDENCE REMAINS LOW AT THIS POINT AND FEEL ITS BEST TO
MAKE ONLY A FEW CHANGES TO THE OVERALL PACKAGE.

HAVE DECIDED TO LIMIT POPS TO JUST EASTERN PARTS OF THE AREA
BEGINNING TONIGHT AS EVEN THE ETA SHOWS DIMINISHING LOWER/MID LEVEL
MOISTURE LIFT AND MORE STABLE AIR ENTERING/DEVELOPING IN NORTHWEST
PARTS OF THE AREA. THIS TREND IS EXPECTED TO CONTINUE ACROSS WESTERN
PARTS OF THE AREA FRIDAY AND FRIDAY NIGHT. BY SATURDAY ETA STILL
PREFERS TO ALLOW SURFACE LOW TO BEGIN REDEVELOPING FARTHER WEST WITH
THE FRONT RETROGRADING. GIVEN MODEL DIFFERENCES HAVE MADE VERY FEW
CHANGES...IF ANY...AFTER FRIDAY NIGHT.

OKC  77 63 77 60 / 99 60 30 30
HBR  75 57 78 58 / 99 30 00 10
SPS  77 64 78 60 / 99 50 30 30
GAG  71 51 78 55 / 90 00 00 00
PNC  77 61 77 60 / 99 60 30 40
DUA  81 68 76 62 / 70 99 70 50

.OUN...
OK...NONE
TX...NONE
JAMES
Hazardous weather outlook, Sep 10, 11:52 AM CDT, 17 hours 38 minutes before
OKZ004>048-050>052-TXZ083>090-111300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS PORTIONS OF NORTHERN AND WESTERN OKLAHOMA...INTO A
SMALL PART OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS NORTH AND WEST OF A LINE
EXTENDING FROM SEYMOUR TEXAS...TO HOBART...TO WATONGA...TO ENID AND
MEDFORD.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE BY
10 PM AND CONTINUE THROUGH THE OVERNIGHT HOURS.

IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO NEAR
70 MPH...WHICH COULD CAUSE DAMAGE TO TREE LIMBS AND POSSIBLY TO
MOBILE HOMES. LARGE HAIL UP TO GOLFBALL SIZE MAY ALSO CAUSE DAMAGE
TO VEGETATION AND VEHICLES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA MAY NEED TO IMPLEMENT SEVERE WEATHER OPERATIONS
THIS EVENING THROUGH TONIGHT.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING ACROSS WESTERN KANSAS...SOUTHWARD INTO THE OKLAHOMA AND
TEXAS PANHANDLES. THESE STORMS ARE EXPECTED TO ORGANIZE INTO A
LINEAR COMPLEX DURING THE EVENING AND OVERNIGHT HOURS ALONG A
DEVELOPING COLD FRONT. THIS COMPLEX WILL THEN MOVE INTO AND ACROSS
WESTERN PORTIONS OF THE NWS NORMAN COUNTY WARNING AREA. SUFFICIENT
DEEP LAYER WIND SHEAR AND INSTABILITY WILL SUPPORT SEVERE
THUNDERSTORMS...INCLUDING SOME SUPERCELLS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEPTEMBER 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
GUSTY SOUTH WINDS WILL REQUIRE EXTRA CAUTION BY BOATERS ON AREA
LAKES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO BE ONGOING
THURSDAY MORNING. THIS ACTIVITY WILL EXIST ALONG AND JUST BEHIND A
COLD FRONT THAT WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH TEXAS
THURSDAY AND THURSDAY NIGHT. DUE TO THE ANTICIPATED ORIENTATION OF
THE FRONTAL BOUNDARY AND MID LEVEL WIND FIELDS...TRAINING ECHOES ARE
LIKELY. VERY HEAVY RAIN WILL BE THE PRIMARY CONCERN THURSDAY THROUGH
FRIDAY. DUE TO CONTINUED MOIST SOIL FROM LAST WEEKS HEAVY
RAINFALL...RIVER AND FLASH FLOODING WILL BE POSSIBLE IN SOME AREAS
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.

EVEN AFTER THE FRONT PASSES THROUGH THE AREA...RESIDUAL MID LEVEL
MOISTURE AND UPPER LEVEL ENERGY TO OUR WEST WILL RESULT IN A CHANCE
OF SHOWERS AND THUNDERSTORMS CONTINUING INTO THE WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

MAXWELL

In the hours before

Local storm report, Sep 11, 12:47 AM CDT, 4 hours 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1247 AM CDT THU SEP 11 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    4 SE ERICK                OK   58 MPH WIND GUST
09/10/03   BECKHAM                        MEASURED BY OKLAHOMA
                                          MESONET
Special weather statement, Sep 11, 2:37 AM CDT, 2 hours 53 minutes before
OKZ005-006-110800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
237 AM CDT THU SEP 11 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR DRIFTWOOD TO
JUST EAST OF ALVA AT 237 AM CDT...MOVING NORTHEAST AT 15 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME. HOWEVER...THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL AND 45 MPH WIND GUSTS.

11
Local storm report, Sep 11, 5:08 AM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
508 AM CDT THU SEP 11 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    ERICK                     OK   FLOODING
09/11/03   BECKHAM                        ELDER MAN EVACUATED FROM
                                          VEHICLE STALLED BY HIGH
                                          STANDING WATER
                                          REPORTED BY SHERIFF OFFICE

0100 AM    1 N  ERICK                OK   FLOODING
09/11/03   BECKHAM                        TWO SEMI TRACTOR TRAILER
                                          VEHICLES HYDROPLANED ONTO
                                          INTERSTATE MEDIAN
                                          REPORTED BY SHERIFF OFFICE

0450 AM    1 N ERICK                 OK   FLOODING
09/11/03   BECKHAM                        TWO SEMI TRACTOR TRAILER
                                          VEHICLES HYDROPLANED ONTO
                                          INTERSTATE MEDIAN
                                          REPORTED BY SHERIFF OFFICE

SBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:07 PM CDTSevere Thunderstorm WarningOUNBeckham43 min
Sep 10, 8:48 PM CDTSevere Thunderstorm WarningOUNBeckham42 min
Sep 10, 9:44 PM CDTFlash Flood WarningOUNBeckham3 hr
Sep 10, 11:28 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon32 min
Sep 11, 12:07 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon38 min
Sep 11, 12:15 AM CDTFlash Flood WarningOUNBeckham, Greer, Harmon3 hr
Sep 11, 12:19 AM CDTSevere Thunderstorm WarningOUNBeckham26 min
Sep 11, 12:48 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon42 min
Sep 11, 1:05 AM CDTSevere Thunderstorm WarningOUNJackson25 min
Sep 11, 3:15 AM CDTFlash Flood WarningOUNBeckham, Greer, Harmon2 hr
Sep 11, 4:15 AM CDTSevere Thunderstorm WarningOUNMcClain45 min

Nearby

Flash Flood Warnings in Oklahoma, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.